Alert archive / Wisconsin / River Flood Warnings in 2025

River Flood Warning 2, NWS Green Bay, WI

March 29, 2025Marathon County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Mar 29, 2025, 3:47 PM CDT for Marathon County, Wisconsin. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2025, 3:47 PM CDT (20:47 UTC)
Expired
Mar 30, 2025, 9:31 AM CDT
In force
18 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 150 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Rib River at Rib Falls (RIBW3). The gauge peaked at 11.66 ft at Mar 29, 2025, 10:00 AM CDT.

actionminormoderatemajor5101503/2903/3003/31
Action stage
7 ft
Minor stage
10 ft
Moderate stage
13.8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05396000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

410 
WGUS43 KGRB 292047
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Green Bay WI
347 PM CDT Sat Mar 29 2025

...The National Weather Service in Green Bay has issued a Flood 
Warning for the following rivers in Wisconsin...

  Big Rib River at Rib Falls affecting Marathon County.

Additional information is available at www.weather.gov.

The next statement will be issued Sunday morning by 700 AM CDT.

&&

WIC073-301200-
/O.NEW.KGRB.FL.W.0002.250329T2047Z-000000T0000Z/
/RIBW3.1.ER.250329T1025Z.250329T1300Z.000000T0000Z.NO/
347 PM CDT Sat Mar 29 2025

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring. The river was reported to be 
  peaking, so river levels should begin to fall again after 
  precipitation ends tomorrow.

* WHERE...Big Rib River at Rib Falls.

* WHEN...From this afternoon until further notice.

* IMPACTS...At 13.0 feet, The water current is fast in the Rib Falls 
  area. Widespread lowland flooding is occurring downstream to 
  western Wausau. In Marathon City...several feet of water is 
  covering Lions Park and water is surrounding homes near River Road 
  north of Marathon City.

* ADDITIONAL DETAILS...
  - At 1:00 PM CDT Saturday the stage was 12.8 feet.
  - Bankfull stage is 7.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 AM CDT Saturday was 12.8 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 10.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993


$$

Uhlmann
1 follow-up statement
865 
WGUS83 KGRB 301431
FLSGRB

Flood Statement
National Weather Service Green Bay WI
931 AM CDT Sun Mar 30 2025

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Big Rib River at Rib Falls affecting Marathon County.

WIC073-301545-
/O.CAN.KGRB.FL.W.0002.000000T0000Z-250330T1431Z/
/RIBW3.1.ER.250329T1025Z.250329T1300Z.000000T0000Z.NO/
931 AM CDT Sun Mar 30 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Rib River at Rib Falls.

* ADDITIONAL DETAILS...
  - At 6:00 AM CDT Sunday the stage was 9.1 feet.
  - Bankfull stage is 7.0 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4512 9004 4512 8995 4498 8984 4495 8963
      4491 8965 4491 8993


$$

Bersch

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Mar 29, 12:28 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • A significant ice accumulation is likely across north-central and far northeast Wisconsin tonight through Sunday afternoon. There is a 60-90% chance that the area between Merrill and Iron Mountain will see at least 0.25" of ice accumulation.
  • The freezing rain could create significant disruptions in travel, along with damage to trees and power outages. Ice Storm Warnings and a Winter Storm Warning have been issued for north- central and far northeast Wisconsin.
  • There is a 20-30% chance of thunderstorms across the forecast area tonight. Some of the stronger storms could produce small hail.
  • The weekend precipitation will lead to fast flows and rising rivers and streams into next week. Isolated minor flooding is possible.
Area forecast discussion, Mar 29, 12:28 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1228 PM CDT Sat Mar 29 2025

Updated aviation portion for 18Z TAF issuance

.KEY MESSAGES...

- A significant ice accumulation is likely across north-central
  and far northeast Wisconsin tonight through Sunday afternoon. There
  is a 60-90% chance that the area between Merrill and Iron
  Mountain will see at least 0.25" of ice accumulation.

- The freezing rain could create significant disruptions in travel,
  along with damage to trees and power outages. Ice Storm
  Warnings and a Winter Storm Warning have been issued for north-
  central and far northeast Wisconsin.

- There is a 20-30% chance of thunderstorms across the forecast
  area tonight. Some of the stronger storms could produce small
  hail.

- The weekend precipitation will lead to fast flows and rising
  rivers and streams into next week. Isolated minor flooding is possible.

&&

.DISCUSSION...
Issued at 446 AM CDT Sat Mar 29 2025

Short Term...Today Through Sunday Night

Changes: Ice storm warnings and Winter Weather Advisories have
been extended south and east. Ice accumulations have increased
from the previous forecast.

Discussion:

Scattered thunderstorms continued across portions of central and
east-central Wisconsin early this morning. Some brief heavy rain
and small hail are possible with the strong storms. Temperatures
were in the 30s, meanwhile it was still in the lower to middle 60s
across southern Wisconsin.

During freezing rain/ice storm events in March and early April,
the Hudson Bay high plays a significant role by providing a cold
and dry air mass flowing southwest into the area on gusty
northeast winds. This is important tonight as the colder air
that will help transition the precipitation over to freezing rain
and sleet is a little further south than expected. The reason why
this is mentioned, as the precipitation is ongoing tonight,
surface dewpoints continue to fall by several degrees. I can't
recall the last time I saw dewpoints dropping several degrees
after several hours of precipitation.

There is still a lot going on this morning, so lets get to it.
At the surface, the frontal boundary south of the area is expected
to sag southward today. Meanwhile, the precipitation across the
north should diminish or end as the first wave of low pressure
moves east of the area. Across central and east-central Wisconsin
where the 850mb warm front resides, 850mb winds will override the
surface warm front combined with steep 700/500mb lapse rates
will continue to produce showers and a few storms. During
the late afternoon, the 850mb warm front will lift northward
as the low level jet increases late this afternoon. The strong
overrunning event will lead to precipitation expanding and lifting
northward during the afternoon. Scattered thunderstorms are
expected to break out later this afternoon and tonight across
the entire area. Small hail are likely with the stronger storms,
and could not entirely rule an isolated one inch hail report.

Meanwhile, the surface front will remain well south of the area
today and tonight. The cold northeast flow will lock the front
in place until the surface low moves up on Sunday. The surface low
should pass south of the area. As mentioned before, air
temperatures a few degrees cooler for tonight into Sunday. This
resulted in ice accumulations increasing which resulted in
Ice Storm Warnings or Winter Weather Advisories were expanded
south and east. Surface dewpoints falling several degrees during
a steady precipitation event occurring over several hours

On Sunday, ongoing freezing rain and rain will continue. Some
concern on what the impacts will be after temperatures rise to
or a few degrees above freezing during the afternoon. For
locations not in the advisory or warning, potentially slippery
travel is possible across the Fox Valley and lakeshore Sunday
night as the precipitation will likely change over to freezing
rain or sleet before changing to all snow before ending. Highest.

Long Term...Monday Through Friday

Weather conditions across central and northeast Wisconsin quiet
down for the second half of Monday as the weekend system departs.
Road conditions may remain slippery, especially Monday morning.
High pressure ridge allows for quiet weather for most of Tuesday,
followed by another system approaching Tuesday night.

Still looking at differences in the track and timing of this low
progged to move across the Plains on Tuesday into Wednesday, and
then through WI later Wednesday. These details affect the
temperature profiles, and ultimately precipitation type. However,
regardless of the specific track this event is currently looking
more like rain/snow, as supposed to a variety of mixed/icy ptypes.
There could be a brief period of freezing rain Tuesday
night/early Wed as surface temps fall below freezing, but
soundings otherwise suggest rain or snow. With onset timing
looking later Tuesday evening, temperatures would suggest mainly
snow (with perhaps a little freezing rain) Tuesday night into
Wednesday morning, and then becoming all rain Wednesday afternoon
in central and east- central WI, with a mix of rain and snow
across northern WI. Any remaining rain Wednesday night may
transition back to all snow. Determining snow totals and ultimate
impacts is challenging given the multiple transitions and warming
daytime temps and roads. NBM probabilities show a 30-50% chance
for at least 3" north and west of the Fox Valley, and closer to
20% chance from the Fox Valley to east- central WI. There is a 25%
chance for a tenth of a inch of ice in north- central WI. Also of
note, a 30-50% chance of precip greater than 1.0" for central and
northeast WI, which would add to many already swollen rivers and
streams.

Temperatures will be below normal Monday and Tuesday with highs in
the 30s and low 40s, and at or above normal from Wednesday
through Saturday with highs in the 40s and 50s.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1227 PM CDT Sat Mar 29 2025

Poor flying conditions will prevail through the TAF period. Low
pressure will track into the Great Lakes spreading a mix of rain,
freezing rain, sleet and snow across the region. The snow will be
confined to far north central WI, likely north of RHI. Mainly
freezing rain is expected at RHI/AUW/CWA with some sleet mixing in
at times. Significant icing is expected. Mainly rain is expected
at ATW/GRB, but some light icing will be possible if the surface
temp can drop to or slightly below freezing. Rain is expected at
MTW. Look for mainly IFR/LIFR conditions area-wide. There will be
small chances for thunder (under 30%) as elevated instability
arrives tonight, but have left thunder out as chances are too
low.

Winds will remain northeast into Sunday, gusting to 25 kts,
locally higher near the Bay and lake.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 7 PM this evening to 7 PM CDT Sunday
for WIZ005.

Ice Storm Warning from 7 PM this evening to 7 PM CDT Sunday for
WIZ010>013-018>021-030-031-073.

Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for WIZ035>037-074.
&&

DISCUSSION.....Eckberg/KLJ
AVIATION.......Bersch
Hazardous weather outlook, Mar 29, 11:15 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1115 AM CDT Sat Mar 29 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301615-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1115 AM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few slippery spots are possible in locations where temps are
near freezing this afternoon, mainly across northern and far
northeast WI.

Hazardous to dangerous travel is expected tonight across north-
central and far northeast Wisconsin due to a potentially destructive
ice storm. Snow may mix in at times across far north-central
Wisconsin. Significant disruptions in travel, along with damage to
trees and power outages are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The ice storm will continue on Sunday. Storm total ice accumulations
will be significant, ranging from two to eight tenths of an inch
across north-central and far northeast Wisconsin. Some snow is
expected across the far north. This will create significant
disruptions in travel, along with damage to trees and power
outages. Ice Storm Warnings, Winter Storm Warnings and Winter
Weather Advisories are in effect.

Hazardous travel may develop Sunday night across the Fox Valley
and lakeshore as the rain changes to sleet and freezing rain
before changing to all snow.

The widespread precipitation could lead to fast flows and minor
flooding along the shorelines of area rivers and streams early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any freezing drizzle or freezing
rain this morning, and any ice accumulation tonight through
Sunday. Spotters are also requested to report any hail from
thunderstorms.

LMZ521-522-541>543-301615-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1115 AM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late this afternoon and
tonight. Some of the storms could contain small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:06 PM CDTSpecial Weather StatementGRBFlorence, Forest, Marinette24 min
Mar 28, 7:13 PM CDTSevere Thunderstorm WarningGRBPortage, Wood47 min
Mar 28, 7:33 PM CDTSevere Thunderstorm WarningGRBMarinette30 min
Mar 28, 7:38 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca52 min
Mar 28, 7:55 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara, Wood35 min
Mar 28, 8:11 PM CDTSevere Thunderstorm WarningGRBPortage, Wood19 min
Mar 28, 8:26 PM CDTSpecial Weather StatementGRBDoor34 min
Mar 28, 8:29 PM CDTSpecial Weather StatementGRBOutagamie, Portage, Waupaca, Wood31 min
Mar 28, 8:42 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca33 min
Mar 28, 8:51 PM CDTSpecial Weather StatementGRBLanglade24 min
Mar 28, 8:57 PM CDTSpecial Weather StatementGRBPortage33 min
Mar 28, 9:04 PM CDTWinter Weather AdvisoryGRBFlorence, Forest, Langlade, Marinette, Oconto, Oneida and 1 more10 hr
Mar 28, 9:13 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca28 min
Mar 29, 3:13 AM CDTWinter Weather AdvisoryGRBOconto, Portage, Waupaca, Wood12 hr
Mar 29, 7:32 AM CDTRiver Flood WarningGRBMarathon21 days
Mar 29, 2:47 PM CDTWinter Weather AdvisoryGRBBrown, Door, Outagamie, Waushara21 hr

Nearby

River Flood Warnings in Wisconsin, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.